Thunderstorm Wind, Morton
- When
- June 23, 5:28 PM CST
- Where
- Morton County, 0.55 mi W of (1k5)elkhart
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 37.000, -101.890
Afternoon heating and weak surface convergence again helped to produce thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Afternoon heating and weak surface convergence again helped to produce thunderstorms across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 23, 2:15 PM CST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT MON JUN 23 2008 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGE THE FIRST 12 HOURS WILL BE THE COVERAGE OF TSRA THIS EVENING AND OVERNIGHT. MORNING U/A INDICATES RELATIVE COOL MID LEVEL TEMPERATURES ACROSS THE AREA. ACCAS HAS PERSISTED FROM ROUGHLY DODGE CITY INTO NORTH CENTRAL KANSAS ALL DAY. AT THE SURFACE SEVERAL BOUNDARIES WERE APPARENT...ONE OF WHICH APPEARED TO BE AN OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION. WITH AFTERNOON MIXING AND HEATING THE MOST SIGNIFICANT BOUNDARY IS SHOWING UP AS A WARM FRONT STRETCHING FROM SOUTH CENTRAL KANSAS INTO EAST CENTRAL COLORADO. MEANWHILE TEMPERATURES HAVE SHOT UP TO AROUND 100 DEGREES IN THE FAR SOUTHWEST. CONVECTIVE TEMPERATURES IN THAT AREA HAD BEEN REACHED AND HIGH BASED TCU HAD DEVELOPED. BACK CLOSER TO THE WARM FRONT...AN AREA OF CONVECTION HAD FORMED FROM NEAR LIMON TO WEST CENTRAL KANSAS. THIS MAY BE WHERE THE HIGHEST POPS WILL BE NEEDED EARLY THIS EVENING AND THEN THIS AREA SHOULD SPREAD EAST AND SOUTHEAST DURING THE EVENING AS A S/WV TROUGH MOVES OUT OF THE CENTRAL ROCKIES. QUESTION THEN IS IF ANY ADDITIONAL ACTIVITY WILL BE PRESENT ON TUESDAY AND TUESDAY NIGHT. I CANT FIND A REASON THAT AT LEAST ISOLATED TO SCATTERED TSRA WONT OCCUR AT MAX HEATING AS THERE SHOULD STILL BE AREAS OF SFC CONVERGENCE FROM OVERNIGHT BOUNDARIES THAT WILL BE LEFT OVER. UPPER LEVEL SUPPORT IS NOT APPARENT AT LEAST AS OF TODAY SO WILL JUST HAVE 10/20 PERCENT POPS. TEMPERATURES ON TUESDAY WILL BE SEASONAL. DAYS 3-7... THE EXTENDED PERIOD STARTS OUT WITH THE MAIN BELT OF UPPER LEVEL WESTERLIES TRAVERSING NORTH AMERICA ALONG THE US/CANADIAN BORDER. THE PAST FEW RUNS OF THE MEDIUM RANGE MODELS HAVE BEEN FAIRLY CONSISTENT WITH THE IDEA OF A STRONG WAVE IN THE FLOW MOVING OUT OF WESTERN CANADA TOWARDS THE GREAT LAKES REGION. THE 00Z GFS AND THE 12Z GFS/CANADIAN AND ECMWF MODELS HAVE NOT BEEN QUITE AS PROGRESSIVE WITH THIS WAVE. THE GFS ENSEMBLE MEMBERS INDICATE THAT THE OPERATIONAL RUN IS AN OUTLIER AS ONLY ONE OR TWO MEMBERS ARE LEANING TOWARD A SLOWER SOLUTION. FOR NOW WILL CONTINUE WITH THE SLOWER SOLUTION REGARDING THE TIMING OF THE FRONT AND PRECIPITATION CHANCES LATER IN THE WEEK. HAVE RAISED POPS INTO THE CHANCE CATEGORY OVER PARTS OF THE CWA FRIDAY AND FRIDAY NIGHT. THE FRONTAL BOUNDARY SHOULD BE JUST TO THE SOUTH OF THE AREA ON SATURDAY. WITH UPSLOPE FLOW AND A TONGUE OF HIGHER DEWPOINTS ADVECTING INTO THE HIGH PLAINS TO THE NORTH OF THE FRONT...THINK THAT THERE WOULD BE SOME CHANCE FOR THUNDERSTORMS TO DEVELOP ALONG THE EASTERN SLOPES AND MOVE OUT INTO THE CENTRAL PLAINS DURING THE EVENING AND OVERNIGHT HOURS. BY THE LATTER PART OF THE WEEKEND AND EARLY NEXT WEEK...THE MODELS SHOW THE UPPER RIDGE BUILDING BACK INTO THE CENTRAL CONUS AS AN UPPER TROUGH APPROACHES THE WEST COAST OF NOAM. THE GFS SEEMS TO BE OVERLY AMPLIFIED WITH THIS IDEA AND ITS ENSEMBLE MEMBERS ARE SPLIT ON THE IDEA. AT ANY RATE...HIGH TEMPERATURES SHOULD WARM BACK UP WELL INTO THE 90S TO AROUND 100 ACROSS SOUTHWEST KANSAS. THIS SHOULD HOLD THROUGH MUCH OF THE 8 TO 10 DAY PERIOD. .AVIATION... VFR CONDITIONS WILL PERSIST THROUGH THE REMAINDER OF THE AFTERNOON. WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO AND EXTREME WESTERN KANSAS. THUNDERSTORMS SHOULD CONTINUE TO ORGANIZE INTO A CONVECTIVE COMPLEX THIS EVENING AND MOVE SOUTHEAST ACROSS THE AREA WITH THUNDERSTORMS AFFECTING TAF SITES GENERALLY FROM 22Z THROUGH 04Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 93 65 95 / 50 20 20 10 GCK 64 94 64 96 / 50 10 10 10 EHA 64 92 65 96 / 50 10 10 10 LBL 65 95 64 95 / 50 10 10 10 HYS 64 92 65 96 / 50 10 10 10 P28 68 95 68 96 / 30 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN07/02
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 501 AM CDT MON JUN 23 2008 KSZ030-031-043>046-061>066-074>081-084>090-241030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 501 AM CDT MON JUN 23 2008 /401 AM MDT MON JUN 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FRONT WILL LINGER ACROSS THIS MORNING AS A STATIONARY FRONT AND THEN MOVE NORTH THROUGH WESTERN KANSAS AS A WARM FRONT THIS AFTERNOON. WIDELY SCATTERED THUNDERSTORMS WILL OCCUR ACROSS CENTRAL KANSAS EARLY THIS MORNING. AFTER 4 PM CDT...THERE IS A CHANCE FOR STRONG THUNDERSTORMS...FIRST NORTHWEST OF A LINE FROM LA CROSSE TO HUGOTON AND THEN MOVING SOUTHEAST THROUGH THE REST OF SOUTHWESTERN KANSAS. A FEW THUNDERSTORMS COULD REACH THE MARGINALLY SEVERE CRITERIA WITH HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH. THE HIGHER CHANCES FOR SEVERE WEATHER WILL BE NORTH OF A SCOTT CITY TO LA CROSSE LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12/24
The Dodge City radar (KDDC), 190 km away, was scanning. The volume nearest the first event began at 23:27 UTC.
9 hail, 6 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119886, 119877, 119878, 119879, 119887, 119889, 119880, 119890, 119881, 119891, 119882, 119883, 119892, 119884, 119885.